Tennessee, 2008Hail and Damaging Winds in Tennessee, May 20, 2008
May 20, 2008 · NWS MRX · 15 events in 6 counties and zones
Thunderstorms developed in an air mass south of an east through west frontal boundary across Central East through Southeast Tennessee. The atmosphere just ahead of the front was moderately unstable and uncapped with steep lapse rates and 40-50 knots of shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in an air mass south of an east through west frontal boundary across Central East through Southeast Tennessee. The atmosphere just ahead of the front was moderately unstable and uncapped with steep lapse rates and 40-50 knots of shear. Most of the storm reports included hail ranging in size from a penny to as large as a quarter. however, baseball size hail was also reported right in the middle of the thunderstorm watch area across Southeast Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 12:42 PM CST, 28 minutes earlier.
Area forecast discussion, May 20, 12:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT TUE MAY 20 2008
.SHORT TERM...(TONIGHT AND WEDNESDAY)...MAIN SHORT-WAVE IS MOVING
ACROSS THE MID-ATLANTIC REGION WITH ANOTHER WEAKER WAVE OVER THE
MID-WEST. ENHANCED CLOUD COVER ALONG THE TENNESSEE-KENTUCKY STATE-
LINE IS ASSOCIATED WITH A JET MAX MOVING SOUTHEAST WITH THE
SECONDARY SHORT-WAVE. MODELS SHOW A DIVERGENCE MAX AT 300MB
ASSOCIATED WITH THE LEFT EXIT REGION OF THE JET. THIS WAVE WILL MOVE
SOUTHEAST ACROSS THE FORECAST AREA DURING THE NEXT COUPLE OF HOURS.
AT THE SURFACE...A COLD FRONT EXTENDS FROM JUST SOUTH OF BNA TO
AROUND LNP. AS WAVE MOVES SOUTHEAST...COLD FRONT WILL MOVE ACROSS
THE FORECAST AREA THE REMAINDER OF THE AFTERNOON-EARLY EVENING.
SATELLITE AND RADAR SHOWS CONVECTIVE DEVELOPMENT OVER THE NORTHERN
HALF OF THE REGION. SCATTERED TO BROKEN THUNDERSTORM DEVELOPMENT
ANTICIPATED. LAPS SHOWS CAPES BETWEEN 1400-1800 J/KG ACROSS THE
VALLEY WITH LIFTED INDICES BETWEEN -2 AND -4. ISOLATED SEVERE
THUNDERSTORMS IS POSSIBLE WITH THE MAIN CONCERN BEING LARGE HAIL UP
TO QUARTER SIZE AND DAMAGING WINDS.
AS FRONT PULLS SOUTH OF THE AREA...CONVECTION WILL SLOWLY DIMINISH
WITH ONLY ISOLATED SHOWERS ANTICIPATED OVER THE NORTHERN AREAS AFTER
MIDNIGHT.
FOR WEDNESDAY...SURFACE RIDGING WILL BUILD INTO THE REGION WITH DRY
CONDITIONS RETURNING.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...GFS SHOWING A LONG
PERIOD OF NORTHWEST FLOW OVER THE REGION WITH A FEW SHORTWAVES
MOVING THROUGH THE FLOW. THE FIRST SYSTEM WILL BE ON THURSDAY
LINGERING INTO FRIDAY. THE NEXT ONE ON SATURDAY THEN CLEARING OUT
SUNDAY THROUGH TUESDAY. RAINFALL AMOUNTS APPEAR A LITTLE LIMITED
WITH THESE SYSTEMS WTIH GENERALLY A QUARTER TO HALF INCH ALTHOUGH
LOCALIZED AMOUNTS COULD BE HIGHER.
MODEL TEMPERATURES APPEAR REASONABLE WITH A LITTLE BELOW NORMAL AS
CAN BE EXPECTED IN NORTHWEST FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 56 77 52 78 59 / 20 10 10 40 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 52 74 49 75 55 / 20 10 10 20 20
OAK RIDGE, TN 52 75 49 74 54 / 20 10 10 20 20
TRI CITIES AIRPORT, TN 50 69 43 71 49 / 20 10 10 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
LAKE WIND ADVISORY UNTIL 4 PM EDT /3 PM CDT/ THIS AFTERNOON FOR
THE FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...
CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: WISE.
LAKE WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.
&&
DH/HWHazardous weather outlook, May 20, 8:20 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT TUE MAY 20 2008
UPDATED FOR RISK OF SEVERE STORMS TODAY.
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1020 AM EDT TUE MAY 20 2008 /920 AM CDT TUE MAY 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY. AIRMASS WILL
BECOME UNSTABLE IN ADVANCE OF THE FRONT WITH SCATTERED THUNDERSTORMS
ANTICIPATED BY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS.
WINDY CONDITIONS WILL CONTINUE INTO THIS AFTERNOON...WITH SOUTHWEST
WINDS OF 15 TO 35 MPH AND GUSTS FROM 40 TO 50 MPH. THE STRONGEST
WINDS WILL OCCUR ABOVE 2500 FEET...AND THE WINDS SHOULD DIMINISH BY
MID TO LATE AFTERNOON AS AN AREA OF LOW PRESSURE MOVES EAST OF THE
APPALACHIANS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
DH
In the hours before
Special weather statement, May 20, 11:56 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT TUE MAY 20 2008
TNZ042>047-201900-
NORTHWEST CARTER-NORTHWEST GREENE-SOUTHEAST CARTER-SOUTHEAST
GREENE-UNICOI-WASHINGTON-
156 PM EDT TUE MAY 20 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING CARTER...GREENE...UNICOI
AND WASHINGTON COUNTIES...
AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF PARROTTSVILLE...MOVING EAST
AT 45 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
DH
Special weather statement, May 20, 12:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE MAY 20 2008
TNZ042>047-201945-
NORTHWEST CARTER-NORTHWEST GREENE-SOUTHEAST CARTER-SOUTHEAST
GREENE-UNICOI-WASHINGTON-
245 PM EDT TUE MAY 20 2008
...A STRONG THUNDERSTORM WILL AFFECT CARTER...GREENE...UNICOI AND
WASHINGTON COUNTIES THROUGH 345 PM...
AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENEVILLE...MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THIS STORM.
PEOPLE IN CARTER...GREENE...UNICOI AND WASHINGTON COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
DMG
Special weather statement, May 20, 12:54 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT TUE MAY 20 2008
TNZ082>084-202000-
BLEDSOE-HAMILTON-MEIGS-RHEA-
254 PM EDT TUE MAY 20 2008
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BLEDSOE...MEIGS AND
RHEA COUNTIES THROUGH 4 PM EDT...
AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTH OF PIKEVILLE...MOVING
EAST AROUND 35 MPH.
SMALL HAIL AND WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
PEOPLE IN BLEDSOE...MEIGS AND RHEA COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DMG
Special weather statement, May 20, 1:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT TUE MAY 20 2008
TNZ040-041-070-073-074-202000-
COCKE SMOKY MOUNTAINS-JEFFERSON-NORTH SEVIER-NORTHWEST COCKE-SEVIER
SMOKY MOUNTAINS-
306 PM EDT TUE MAY 20 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE...JEFFERSON AND
SEVIER COUNTIES...
AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARROTTSVILLE. THIS STORM WAS EAST AT 40
MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
DH
Special weather statement, May 20, 1:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE MAY 20 2008
TNZ072-074-202015-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
310 PM EDT TUE MAY 20 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT AND SEVIER
COUNTIES...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF FONTANA VILLAGE...MOVING
EAST AT 40 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
DH
Thunderstorm Wind, Bledsoe
- When
- May 20, 1:10 PM CST
- Where
- Bledsoe County, 1.32 mi WSW of Bellview
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.740, -85.200
One tree was reported down on Big Spring Road and another tree was down on Miller Road.
Hail, Greene
- When
- May 20, 2:20 PM EST
- Where
- Greene County, 1.12 mi W of Rockwood Hill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -82.870
Penny sized hail was reported near Greeneville.
Hail, Unicoi
- When
- May 20, 2:30 PM EST
- Where
- Unicoi County, 0.89 mi SW of Rock Creek
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.140, -82.410
Penny sized hail was reported in Erwin.
Thunderstorm Wind, Greene
- When
- May 20, 2:50 PM EST
- Where
- Greene County, 1.31 mi WSW of Alexander Mill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 36.120, -82.770
A couple of trees and power lines were reported down.
Hail, Monroe
- When
- May 20, 2:50 PM EST
- Where
- Monroe County, 1.49 mi SSW of Mc Ghee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.600, -84.230
Nickel sized hail was reported in Vonore.
Hail, Monroe
- When
- May 20, 3:00 PM EST
- Where
- Monroe County, 1.49 mi SSW of Mc Ghee
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.600, -84.230
Quarter sized hail was reported in Vonore.
Thunderstorm Wind, Monroe
- When
- May 20, 3:00 PM EST
- Where
- Monroe County, 1.49 mi SSW of Mc Ghee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.600, -84.230
Several trees and power lines were reported down in Vonore and the surrounding area.
Thunderstorm Wind, Monroe
- When
- May 20, 3:00 PM EST
- Where
- Monroe County, 1.49 mi SSW of Mc Ghee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.600, -84.230
Winds were estimated at 60 miles an hour in Vonore.
Hail, Monroe
- When
- May 20, 3:25 PM EST
- Where
- Monroe County, 1.78 mi SE of Chestnut Vly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -84.200
Quarter sized hail was reported six miles east northeast of Tellico Plains.
Thunderstorm Wind, Monroe
- When
- May 20, 3:25 PM EST
- Where
- Monroe County, 0.89 mi NW of Toqua
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.580, -84.210
Several trees were reported down two miles southeast of Vonore.
Hail, Monroe
- When
- May 20, 3:27 PM EST
- Where
- Monroe County, 1.78 mi SE of Chestnut Vly
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -84.200
Hail continued and increased to baseball size.
Hail, Hamilton
- When
- May 20, 3:38 PM EST
- Where
- Hamilton County, 0.89 mi NE of Brainerd
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -85.220
Quarter sized hail was reported in East Ridge.
Thunderstorm Wind, Bradley
- When
- May 20, 4:15 PM EST
- Where
- Bradley County, 2.83 mi E of Flint Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.030, -84.870
One tree was reported down on Poteet Road.
Hail, Bradley
- When
- May 20, 4:20 PM EST
- Where
- Bradley County, 1.33 mi ENE of Felker
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -84.800
Quarter sized hail was reported across the southern half of the county.
Thunderstorm Wind, Monroe
- When
- May 20, 4:20 PM EST
- Where
- Monroe County, 1.13 mi E of South Center
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -84.250
Numerous trees and power lines were reported down across the eastern half of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
- Hail and Damaging Winds in South Carolina, May 20, 200855 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103605, 103608, 103619, 103609, 103611, 103612, 103615, 103618, 103613, 103616, 103614, 103610, 103607, 103606, 103617.